Alert archive / Nebraska / Tornado Warnings in 2024
Tornado Warning 95, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Jun 12, 2024, 7:18 PM CDT for Burt County, Thurston County, Nebraska; Monona County, Iowa. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2024, 7:18 PM CDT (00:18 UTC)
- Expired
- Jun 12, 2024, 7:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 3.0 in
Counties Monona County, IA, Burt County, NE, Thurston County, NE
The radar
The Omaha radar (KOAX), 77 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 7:31 PM CDT | HAIL 3.5 | 3 W Onawa, IA | Report from mPING: Baseball++ (3.50 in.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1930 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1895 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 371 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 23.6
The text
As transmitted.
343
WFUS53 KOAX 130018
TOROAX
IAC133-NEC021-173-130045-
/O.NEW.KOAX.TO.W.0095.240613T0018Z-240613T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
718 PM CDT Wed Jun 12 2024
The National Weather Service in Omaha has issued a
* Tornado Warning for...
Southwestern Monona County in west central Iowa...
Northeastern Burt County in east central Nebraska...
Southeastern Thurston County in northeastern Nebraska...
* Until 745 PM CDT.
* At 717 PM CDT, a confirmed tornado was located near Decatur, or 18
miles north of Tekamah, moving south at 25 mph.
HAZARD...Damaging tornado and hail up to three inches in diameter.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* The tornado will be near...
Decatur around 725 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4208 9633 4212 9619 4190 9603 4185 9625
TIME...MOT...LOC 0017Z 337DEG 22KT 4204 9625
TORNADO...OBSERVED
MAX HAIL SIZE...3.00 IN
$$
Wood2 follow-up statements
369
WWUS53 KOAX 130034
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
734 PM CDT Wed Jun 12 2024
NEC173-130043-
/O.CAN.KOAX.TO.W.0095.000000T0000Z-240613T0045Z/
Thurston NE-
734 PM CDT Wed Jun 12 2024
...THE TORNADO WARNING FOR SOUTHEASTERN THURSTON COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Iowa...and east central Nebraska.
&&
LAT...LON 4201 9631 4209 9617 4190 9603 4185 9625
TIME...MOT...LOC 0033Z 335DEG 21KT 4197 9620
$$
IAC133-NEC021-130045-
/O.CON.KOAX.TO.W.0095.000000T0000Z-240613T0045Z/
Monona IA-Burt NE-
734 PM CDT Wed Jun 12 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
SOUTHWESTERN MONONA AND NORTHEASTERN BURT COUNTIES...
At 733 PM CDT, a severe thunderstorm capable of producing a tornado
was located 3 miles southeast of Decatur, or 13 miles north of
Tekamah, moving southeast at 25 mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Blencoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4201 9631 4209 9617 4190 9603 4185 9625
TIME...MOT...LOC 0033Z 335DEG 21KT 4197 9620
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
$$
CA344 WWUS53 KOAX 130043 SVSOAX Severe Weather Statement National Weather Service Omaha/Valley Nebraska 743 PM CDT Wed Jun 12 2024 IAC133-NEC021-130050- /O.EXP.KOAX.TO.W.0095.000000T0000Z-240613T0045Z/ Monona IA-Burt NE- 743 PM CDT Wed Jun 12 2024 ...THE TORNADO WARNING FOR SOUTHWESTERN MONONA AND NORTHEASTERN BURT COUNTIES WILL EXPIRE AT 745 PM CDT... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning will be allowed to expire. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for west central Iowa...and east central Nebraska. Remember, a Severe Thunderstorm Warning still remains in effect for southwest Monona county and northeast Burt county until 815 PM. && LAT...LON 4201 9631 4209 9617 4190 9603 4185 9625 TIME...MOT...LOC 0040Z 337DEG 22KT 4193 9618 $$ Wood
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 12, 5:56 PM CDT, 1 hour 22 minutes earlier. Its key messages:
- If storms develop today (20% chance), they may become severe with areas of damaging wind and large hail. The most likely time would be between 5 and 10 PM, northeast of a line from Niobrara to West Point to Council Bluffs.
- It will be hot south of Interstate 80 on Thursday, with heat index values of 100 to 107. Additional hot conditions are likely on Sunday and Monday, when the heat index may once again approach 105.
- Thursday afternoon and evening brings another chance for thunderstorms, this time generally south of Interstate 80. If storms develop, they could quickly become severe with damaging wind and large hail, mainly in the 3 PM to 8 PM time frame.
- Details on specific timing and location are not yet clear, but there are daily storm chances Friday into next week with several periods capable of producing strong to severe storms.
Area forecast discussion, Jun 12, 5:56 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
556 PM CDT Wed Jun 12 2024
.KEY MESSAGES...
- If storms develop today (20% chance), they may become severe
with areas of damaging wind and large hail. The most likely
time would be between 5 and 10 PM, northeast of a line from
Niobrara to West Point to Council Bluffs.
- It will be hot south of Interstate 80 on Thursday, with heat
index values of 100 to 107. Additional hot conditions are
likely on Sunday and Monday, when the heat index may once
again approach 105.
- Thursday afternoon and evening brings another chance for
thunderstorms, this time generally south of Interstate 80. If
storms develop, they could quickly become severe with damaging
wind and large hail, mainly in the 3 PM to 8 PM time frame.
- Details on specific timing and location are not yet clear, but
there are daily storm chances Friday into next week with
several periods capable of producing strong to severe storms.
&&
.DISCUSSION...
Issued at 251 PM CDT Wed Jun 12 2024
Through Tonight:
Elevated convection from this morning has pushed east and
dissipated, leaving behind a weak outflow boundary over extreme
northeast NE. There is a weak surface low centered over north
central NE with warm sector temperatures into the lower 90s and
dewpoints in the mid 60s over northeast Nebraska. A cool
front...or at least zone of convergence is pushing south in the
wake of the low pressure. Visible satellite indicates a shallow
cumulus field extending from near Albion and Columbus toward
Yankton with some slightly deeper cloud growth in that Yankton
area at 330 PM. This area is also coincident with a minimum in
inhibition and maxima in CAPE, as well as boundary layer
convergence. While this airmass is at least weakly capped at the
moment, the forecast is for a couple hours of further cooling
aloft to further reduce the cap, potentially allowing for deep
convective development. If storms develop in this area, they
would likely quickly intensify, and may organize into
southeastward moving supercells given effective shear greater
than 40 kts. Cloud bases are quite high, so large hail would be
a solid initial hazard, with some potential to organize a
southeastward moving cold pool aligned with the low level shear
vectors, especially if multiple updrafts/downdrafts can form in
close proximity. This would promote more of a wind hazard if it
unfolds. Now, with all of this said, there is perhaps an even
stronger potential for the cap to hold with no thunderstorm
development. The potential exists, but is dictated by ability to
break the cap.
Thursday into Friday:
The cold front will very gradually sag to the south over the
course of the day, reaching the Omaha metro area around 3 PM and
the Kansas and Missouri borders around 8 PM. This is a bit
slower than previous model guidance. Pre-frontal boundary layer
flow is from the southwest while the post-frontal flow is from
the north or northeast. This results in a bit of a minimal
amount of convergence along the front. However, that convergence
is deep enough...and probably strong enough...to support
convective development as we get into mid to late afternoon. One
of the reasons for this anticipation of convection is that there
is a strong signal for moisture pooling in the warm sector with
dewpoints greater than 70 degrees and ample warming into the
middle or even upper 90s. These conditions support several hours
of heat index values in the 100 to 107 range, and have prompted
issuance of a heat advisory for the area south of the front most
likely to approach the 105 degree range. This would also result
in a very to extremely unstable environment with little to no
inhibition. Thus, as long as some amount of persistent lift into
the LFC can occur, storms should develop...and the front
appears likely to have sufficient lift for this. If storms
indeed develop, deep layer wind shear will be marginal for storm
organization into linear segments and perhaps some supercell
structures. Mid and upper level winds support the idea of
updraft/downdraft interactions amidst any storms that form near
each-other, as the flow is generally along the boundary. Low-
level shear vectors suggest that some cold pool organization is
possible, particularly in the southeasterly direction, so some
organized wind threat will be possible. A bit of low-level
streamwise vorticity in the hodograph amidst the extreme
instability suggests a tornado is not totally impossible...but
cloud bases look a bit high and storm mode is questionable so
tornadoes are not a primary risk factor at this time. Any storms
should move south of the area by early to mid evening, with
cooler and drier air building in for Thursday night and Friday
behind the front.
Friday night through Saturday night:
A short wave trough will move into the Central Plains Friday
night. This will gradually lift (Thursday's) front back north
into our region as a warm front. There will be plenty of
moisture in the warm sector of this system, and high plains
thunderstorms are likely by afternoon and evening. Locally, it
appears that the front will not quite make it this far
northeast, but the low level jet will intensify and ride over
the front into our area. Expect rather impressive moisture
transport, and at least some potential for a convectively
reinforced cold pool over some portion of Nebraska to interact
with that low level jet and modest elevated instability. These
ingredients suggest at least some potential for heavy rain in
the area late Friday into Saturday morning. There is also a
small chance of a severe storm or two, seemingly in the form of
damaging wind over western parts of the forecast area if an MCS
surges east before running out of instability.
The system is slow to progress northeast on Saturday and it
appears likely (strong model agreement) that a cool front will
be draped across the local area by Saturday afternoon. This will
provide a focus for another round of thunderstorms late Saturday
in an environment characterized by moderate instability on
perhaps just enough wind shear to support organized storm modes.
So, this is another period to watch for severe potential.
Sunday into Next Week:
This time frame will be hot with heat index values once again
likely to top 100 and perhaps 105. This same pesky frontal
boundary will continue to meander north and south, maintaining
at least some focus for convective development while
southwesterly flow aloft brings intermittent periods of height
falls and enhanced wind fields to support severe storms. The
devil is in the details regarding the storms though, and just
don't feel especially great about pointing out any one specific
day or time when severe storm potential is especially great. The
strongest forcing appears to arrive on Tuesday, but storm
potential will depend on timing and speed of the attached cool
front.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 551 PM CDT Wed Jun 12 2024
VFR conditions are expected to prevail. Thunderstorm development
is expected in northeast Nebraska this evening with a low
potential of reaching KOMA in the 01-04Z timeframe. Gusty
southwesterly winds will calm after sunset with a clockwise
shift to northeasterly in northeast Nebraska. LLWS is expected
at KOMA and KLNK overnight at the 1500-2000 ft AGL level. Winds
will increase in speed again after sunrise as a boundary moving
to the south continues to shift winds to northeasterly into
southeast Nebraska.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory from noon to 7 PM CDT Thursday for NEZ068-
088>093.
IA...Heat Advisory from noon to 7 PM CDT Thursday for IAZ090-091.
&&
DISCUSSION...Barjenbruch
AVIATION...WoodHazardous weather outlook, Jun 12, 4:27 PM CDT, 2 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 427 PM CDT Wed Jun 12 2024 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-131130- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 427 PM CDT Wed Jun 12 2024 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Thursday There is a 30 percent chance for storms to develop between 5 PM and 10 PM primarily in northeast Nebraska into west- central Iowa. If these storms develop, they may produce large hail or damaging winds. Heat index values are expected to reach 95 to 100 across much of the area today. .DAYS TWO THROUGH SEVEN...Thursday night through Wednesday Heat index values are expected to exceed 100 across portions of southeast Nebraska and southwest Iowa Thursday, and again on Sunday and Monday. Expect nearly daily storm chances Thursday into next week with potential for strong to severe storms at times. Specifically, southeast Nebraska and far southwest Iowa could have a few severe storms Thursday afternoon and evening, with another chance for a few severe storms and heavy rainfall Friday evening into Saturday morning. Other chances arrive late Saturday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected through tonight, but reports of wind damage and hail of 1" or more will be appreciated.
In the hours before
Local storm report, Jun 12, 6:54 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
654 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM Hail 3 W Whiting 42.13N 96.20W
06/12/2024 M1.75 Inch Monona IA Trained Spotter
Golf ball sized hail along Interstate 29
west of Whiting.
&&
CAThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:07 PM CDT | Severe Thunderstorm Warning | OAX | Thurston | 38 min |
| Jun 12, 7:32 PM CDT | Severe Thunderstorm Warning | OAX | Burt | 43 min |
| Jun 12, 7:39 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Washington | 51 min |
| Jun 12, 8:13 PM CDT | Severe Thunderstorm Warning | OAX | Burt | 47 min |
| Jun 12, 8:25 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Washington | 50 min |
| Jun 12, 8:53 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Douglas, Sarpy, Washington | 52 min |
| Jun 12, 9:40 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Sarpy | 50 min |
| Jun 12, 8:31 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Shelby | 44 min |
| Jun 12, 9:07 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 10 min |
Nearby
Tornado Warnings in Nebraska, 2024Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.